Utah, 2017

Winter Storm and Winter Weather in Utah, April 1, 2017

April 1, 2017 · NWS GJT · 2 events in 2 counties and zones

Strong wraparound moisture associated with a late season winter storm produced significant snowfall in the eastern Utah mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong wraparound moisture associated with a late season winter storm produced significant snowfall in the eastern Utah mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 10:44 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 31, 10:44 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1144 PM MDT Fri Mar 31 2017

.UPDATE...
Issued at 1144 PM MDT Fri Mar 31 2017

Snotels and web cams not adding up to impactful snow in the central
mountain areas late this evening. These areas also get the short
end of the stick with respect to model accumulations during the
remainder of the night and Saturday morning. Therefore, dropped
several highlights across central Colorado and east-central Utah.
Left remaining highlights in place, though additional
accumulations may be pretty light. Listing of highlights still in
effect found in the Watches/Warnings/Advisories section in the
latter part of this product.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 346 PM MDT Fri Mar 31 2017

Low pressure storm system is currently located over north-central
Arizona with moisture wrapping around the system in generally
southeast flow. Earlier this morning, a dry slot worked underneath
the low with milder temperatures and higher snow levels. This
helped aid in increasing instability leading to the development of
scattered thunderstorms across the region, especially across
northeast Utah and northwest Colorado on the northern side of the
large low. Already received some reports of pea to nickel size
hail in some of the stronger storms. Latest H7 temperature
guidance indicates warmer air advecting in on the northern side of
the low with colder air wrapping into the center of the low near
the Four Corners. The convective nature of these showers is also
leading to snow levels dropping to valley floors across the Four
Corners valleys. Looking at webcams, it appears that these snow
showers down south are fairly localized due to the convective
nature with mainly wet roads and some light accumulation on grassy
surfaces. Received reports of up to 3 inches near Cortez mainly on
grassy surfaces with roads remaining wet and lesser amounts
elsewhere. Expecting this to be hit or miss with some of the
higher foothills and those areas underneath the convective showers
potentially receiving 1 to 3 inches total as most Bufkit
soundings would indicate. Impact appears minimal as most of this
snow will come during the daytime with most roads remaining wet so
decided not to issue any winter weather highlites for the
southern valleys. Addressed this potential instead in the weather
grids. Also of concern are the winds across northeast Utah and
northwest Colorado as the northeast flow wraps around the low and
increases the gradient across this area. Wind gusts through this
evening could gust as high as 50 mph so issued a Wind Advisory
earlier for UTZ024 and COZ001. This still remains on track
especially with the added element of convection with thunderstorm
activity fairly prolific this afternoon, helping to enhance the
gradient winds.

H7 temps will lower down to -2C to -4C at best with this system
by Saturday morning, which is warmer than previous model runs have
indicated. Regardless, it still looks like the San Juan mountains
will do the best in terms of snowfall the rest of today and
tonight with best accumulations above 8500 feet as the wraparound
moisture impacts them with good upslope flow. This enhanced
moisture works its way towards the La Sals and Abajos as well. The
flow is shifting around to the northeast over the eastern Uintas
which favors them. Outside of that, as the low moves into New
Mexico, the upper level flow will shift around to the east across
the central mountains later this afternoon into the evening, which
doesn't tend to bode well for the central mountains and favors
the Front Range and eastern foothills.

Decided to still keep winter highlites as is due to the added
convective element producing locally higher amounts and snow
rates, and due to the wraparound moisture still working its way
in later today. However, had to lower snow ratios and therefore
snow amounts due to the warmer nature of this system. The best
snowfall still looks to occur over the eastern Uintas, San Juans
and potentially the La Sals. However, concerned about the central
mountains due to the easterly flow and milder H7 temps.

Forecast models are in pretty good agreement with precipitation
lessening in intensity and coverage diminishing after midnight
towards Saturday morning with some showers lingering. This makes
sense due to the convective nature winding down as well as the
easterly flow pushing better moisture and lift along the Front
Range and eastern foothills along the divide. As we have seen in
the past with these systems that move onto the Front Range and
Plains, most of the energy ends up blossoming east of the divide
with precipitation diminishing in coverage and intensity on the
western slope. Some convection is possible Saturday afternoon
along the central and southern Colorado mountains near the divide
but do not anticipate any additional significant accumulations
with this activity on Saturday.

.LONG TERM...(Sunday through Friday)
Issued at 346 PM MDT Fri Mar 31 2017

The low pressure system will dive further south into southeast New
Mexico towards El Paso, Texas on Sunday with a westerly flow
setting up across our region. This will result in some shower
activity across northeast Utah and northwest Colorado as another
storm system moves into the Pacific Northwest. The flow will shift
to the southwest by Monday morning as the trough deepens into the
Great Basin, with showers developing over northeast Utah initially
and spreading into all of western Colorado by Monday afternoon.
Best chance of precipitation will occur Monday evening into
Tuesday morning as the cold front and trough pass through with
flow shifting around from southwest to northwest. This system
will be mild initially on Monday afternoon with potential for
thunderstorms.  Models are in good general agreement that this
system will bring in cold enough air to lower snow levels down to
most if not all valley floors by Tuesday morning as H7 temps drop
down to -10C on average. The mountains have potential to receive
significant snow with this system with some valleys even seeing
some accumulation. Precipitation will be convective in nature, as
is the case with these spring systems, with showers continuing
Tuesday and coming to an end by Wednesday morning as drier air
moves in from the west. A strong ridge of high pressure will build
over the western states by Wednesday afternoon and amplify over
the region by the latter half of the week, leading a decent dry
and warming period with temps rising to above normal levels by
weeks end.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1108 PM MDT Fri Mar 31 2017

Moisture and instability continue to wrap around this large Spring
storm centered just south of the Four Corners. Most TAF sites will
will have cigs below ILS breakpoints through 18z Saturday, with
occasional MVFR conditions. Mountains will remain obscured through
Saturday. Expect improving flying conditions beginning late
Saturday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning until 9 AM MDT Saturday for COZ018-019.

     Winter Weather Advisory until 9 AM MDT Saturday for COZ017.

UT...Winter Storm Warning until 9 AM MDT Saturday for UTZ023.

     Winter Weather Advisory until 9 AM MDT Saturday for UTZ028.

&&

UPDATE...NL
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...CC
Hazardous weather outlook, Mar 31, 2:41 AM MST, 21 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
341 AM MDT Fri Mar 31 2017

COZ001>014-017>023-UTZ022>025-027>029-010945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
341 AM MDT Fri Mar 31 2017

This Hazardous Weather Outlook is for portions of northwest
Colorado, southwest Colorado, west central Colorado, east central
Utah, northeast Utah, and southeast Utah.

.DAY ONE...Today and Tonight

A late season winter storm began impacting the area this morning
and will continue through today. Mountain snow will be on the
increase as snow levels begin to fall with the arrival of colder
air. Snow will be confined to mainly above 8,000 feet. Heaviest
precip is expected late morning through early afternoon, as the
main lobe of energy moves over the area. Snow totals will range
from 8 to 12 inches across the San Juans, to as much as 18 inches
in the Northern Uinta Mountains. Travel will be difficult with
periods of moderate to heavy snow. Use caution if traveling.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will continue through early morning Saturday before tapering
off saturday evening. A few snow showers will be possible across
the central Mountains Sunday. Temperatures will remain cool but
are expected to warm slightly as another system begins to move in
to the area late Sunday and early Monday. High elevation snow will
again be possible, with the heaviest precipitation expected early
morning Tuesday. Terrain driven snow showers are expected to
linger through early morning Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required but spotters are
encouraged to report snow and precipitation amounts to the
National Weather Service In Grand Junction.

In the hours before

Local storm report, Mar 31, 11:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1248 AM MDT SAT APR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     SNOW             5 NW CHROMO             37.07N 106.91W
03/31/2017  M3.0 INCH        ARCHULETA          CO   PUBLIC

            SNOWING HEAVILY.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
April 1, 12:00 AM MST to 3:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

This event which began late on March 30th produced snowfall amounts of 9 to 14 inches across the area. Wind gusts of 25 to 35 mph produced some areas of blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
April 1, 12:00 AM MST to 5:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

This event which began on March 31st produced around 5 inches of snow. Wind gusts of 25 to 35 mph produced some areas of blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688058, 688059.